Drug Name Confusion: Preventing Medication Errors (cont.)
FDA health professionals also are requested to interpret both written prescriptions and verbal orders through weekly in-house studies, in an attempt to simulate the prescription-ordering process. Holquist says that these studies are a valuable tool used in every review of proposed brand names. It is important, she adds, to be able to detect any potential sound-alike, look-alike confusion with proprietary names before a new drug application is approved.
Other efforts strongly encouraged for physicians include writing prescriptions more clearly, printing in block letters rather than writing in cursive, avoiding the use of abbreviations, and indicating the reason for the drug.
According to the FDA, pharmacists can help by keeping look-alike, sound-alike products separated from one another on pharmacy shelves, by avoiding stocking multiple product sizes together, and by verifying with the doctor information that is not clear before filling a prescription.
The FDA encourages pharmacists and other health professionals to report any actual or potential medication errors to the agency's MedWatch Adverse Event Reporting System online at www.fda.gov/medwatch/, by phone at (800) 332-1088, or by fax at (800) 332-0178. Caller identification is kept confidential and is protected from disclosure by the Freedom of Information Act.
Examples of Error-Prone Drug Information
Institute for Safe Medication Practices
Reducing Drug-Name Medication Errors
Here's a list of steps you can take:
Last Editorial Review: 11/10/2005
Get the latest health and medical information delivered direct to your inbox FREE!